The FDA announced last week that the German pharmaceutical company Bayer withheld data from a retrospective study it had commissioned to investigate the cardiovascular safety of its antibleeding heart drug Trasylol. Preliminary results of the study suggested that the use of Trasylol increases the risk for death, kidney failure, congestive heart failure, and stroke.
As part of an ongoing review of the drug’s risk-benefit profile, the FDA’s cardiovascular and renal advisory committee convened on September 21 to determine if any additional safety measures needed to be taken. The advisory panel’s opinion was sought after two studies published in The New England Journal of Medicine and Transfusion earlier this year suggested Trasylol was linked to heart attack, stroke and kidney problems. The agency said it was unaware of the new study at the time the panel deliberated.
The new Bayer study examined hospital data from 67,000 patients undergoing coronary artery bypass graft surgery. Of those, 30,000 patients were treated with Trasylol and 37,000 with other drugs. The study concluded that patients given Trasylol were at greater risk. Bayer said it did not immediately provide the FDA with findings from the study because it had questions about the methods used to conduct the research and the results were preliminary. The company said it has since given a copy of the study to the FDA.
An alert was issued by the FDA on September 29 similar to its alert issued last February of this year stating that Trasylol may increase the risk for serious side effects in some patients. The announcement reiterated previous warnings that the drug’s use should be limited to patients in whom the risks of blood loss outweighed the drug’s risks. The agency is evaluating the studies more closely to determine if labeling changes or other actions are warranted. The drugmaker may face a second U.S. advisory panel review on the safety of its antibleeding drug. Approved by the FDA in 1993, Trasylol was administered to about 150,000 patients in
"Written by Rev. Dr. Richard Browne